|| Checking for direct PDF access through Ovid
| Proton-pump inhibitors (PPIs) are the most effective therapy for the full spectrum of gastric-acid-related diseases. However, in the past decade, a steadily increasing list of complications following long-term use of PPIs has been reported. Their potent acid-suppressive action induces several structural and functional changes within the gastric mucosa, including fundic gland polyps, enterochromaffin-like cell hyperplasia and hypergastrinaemia, which can be exaggerated in the presence of Helicobacter pylori infection. As discussed in this Review, most associations of PPIs with severe adverse events are not based on sufficient evidence because of confounding factors and a lack of plausible mechanisms. Thus, a causal relationship remains unproven in most associations, and further studies are needed. Awareness of PPI-associated risks should not lead to anxiety in patients but rather should induce the physician to consider the appropriate dosing and duration of PPI therapy, including long-term monitoring strategies in selected groups of patients because of their individual comorbidities and risk factors.